Prescription drugs are vital to maintaining health for many people. But what happens when they start affecting life in the bedroom? Here’s what you should watch for—and ways to circumvent the temporary side effects.
Joe S., a 50-year-old accountant, takes a prescription medication for his high blood pressure. Jane L., a 35-year-old computer programmer, alleviates her depression with another medication.
They both feel good all day, but certain problems arise at night. Joe can’t maintain an erection and Jane takes a long time to have an orgasm. After a few months of these problems, Joe and Jane start to avoid their partners in bed. Sex becomes an ordeal instead of a pleasure.
Joe and Jane’s experiences are typical of the millions of Americans who take prescription drugs.
Sexual Side Effects
For many people, sexual dysfunctions as side effects of medications come as an unpleasant surprise. Unfortunately, some doctors just don’t tell patients about the most common drug side effects.
Other doctors believe that if you tell patients they’ll have a sex problem, you may create it or have them looking for it.
Taking a drug that diminishes your sexual functioning doesn’t mean the end of your sex life.
There are many treatments that can alleviate sexual side effects. If you suspect that a drug you’re taking is affecting your sexuality, the first step is to consult your healthcare provider and your pharmacist.
Most people are greatly relieved when they discover that the drug is the problem and not themselves. If your healthcare provider isn’t open to discussing the problem with you, we advise finding one who will.
High Blood Pressure Medications
By reducing the force of blood flow, which helps men to get erections and women to become lubricated, high blood pressure medications can have a negative impact on sexual arousal. (Most high blood pressure medications are used by men).
The following guide lists some common prescription high blood pressure medications and their sexual side effects.
Chlorothiazide and Hydrochlorothiazide(Diuril, Hydrodiuril): These medications can cause men to have difficulty getting erections, but have little effect in women.
Methyldopa (Aldomet): This medication decreases sexual desire, arousal, and orgasm. It is a strong drug that acts on the beta nerves which are involved in sexual arousal, but it is used less today than in the past.
Clonidine (Catapres): This drug blocks emissions during orgasm.
Propranolol (Indera): This medication may make it difficult to ejaculate.
The first approach is usually to switch to a different drug or lowering the dosage. Another possibility is to stop taking the drug for a specified period, like a weekend, when you plan to have sex (a “drug holiday”). (Note: this should never be tried without consulting your healthcare provider.)
Don’t be embarrassed to speak with your pharmacist, as well. He or she can provide valuable information to you and your healthcare provider.
Tricyclates–include older drugs such as Elavil and Imipramine that have little effect on sexual functioning; in fact, they may cause a slight increase in desire.
MAO Inhibitors–drugs like Parnate or Nardil may make orgasm more difficult for women.
Selective seratonin reuptake inhibitors (SSRIs)–popular drugs like Prozac, Zoloft, and Paxil may reduce desire and orgastic response in both men and women.
For some people, feeling better emotionally via pharmacologic means makes up for any sexual problems caused by antidepressants. However, others stop taking these medications because of the sexual effects.
The treatment options are similar to those for high blood pressure medications. You can switch to a different antidepressant reduce the dosage or try drug holidays.
Tranquilizers like Valium and Librium can increase the sexual desires of inibited people, but, as with other sedatives such as drugs and alcohol, they can also delay arousal and orgasm.
Patients who take a variety of prescription and over-the-counter medications at the same time often experience changes in sexual functioning. You can work with healthcare providers to pinpoint the “problem” drugs.
For most people, a sudden change in sexual responsiveness has at least some emotional impact.
Some people on antidepressants become depressed again over their lack of sexual fulfillment.
Sexual difficulties are a blow to people’s self-esteem. It can be a great loss for a man not to be able to have an erection or a woman to become aroused.
As a result, sex with their partners can become so uncomfortable that the couples often end up withdrawing from the relationship.
A variety of sex therapy techniques can help couples communicate their feelings and reconnect with each other. These include nonsexual touching exercises like massage that help partners to experience physical pleasure together once again.